March 2018, 23(2): 785-807. doi: 10.3934/dcdsb.2018043

How seasonal forcing influences the complexity of a predator-prey system

1. 

School of Mathematics and Statistics, Zhengzhou University, Zhengzhou 450001, China

2. 

Department of Applied Mathematics, University of Waterloo, Waterloo, Ontario, Canada

3. 

Department of Mathematics and Statistics, McMaster University, Hamilton, Ontario, Canada

4. 

Laboratory of Mathematical Parallel Systems (Lamps), Department of Mathematics and Statistics, York University, Toronto, Ontario, M3J 1P3, Canada

* Corresponding author: renjl@zzu.edu.cn

Received  November 2016 Revised  July 2017 Published  December 2017

Almost all population communities are strongly influenced by their seasonally varying living environments. We investigate the influence of seasons on populations via a periodically forced predator-prey system with a nonmonotonic functional response. We study four seasonality mechanisms via a continuation technique. When the natural death rate is periodically varied, we get six different bifurcation diagrams corresponding to different bifurcation cases of the unforced system. If the carrying capacity is periodic, two different bifurcation diagrams are obtained. Here we cannot get a "universal diagram" like the one in the periodically forced system with monotonic Holling type Ⅱ functional response; that is, the two elementary seasonality mechanisms have different effects on the population. When both the natural death rate and the carrying capacity are forced with two different seasonality mechanisms, the phenomena that arise are to some extent different. The bifurcation results also show that each seasonality mechanism can display complex dynamics such as multiple attractors including stable cycles of different periods, quasi-periodic solutions, chaos, switching between these attractors and catastrophic transitions. In addition, we give some orbits in phase space and corresponding Poincaré sections to illustrate different attractors.

Citation: Xueping Li, Jingli Ren, Sue Ann Campbell, Gail S. K. Wolkowicz, Huaiping Zhu. How seasonal forcing influences the complexity of a predator-prey system. Discrete & Continuous Dynamical Systems - B, 2018, 23 (2) : 785-807. doi: 10.3934/dcdsb.2018043
References:
[1]

J. F. Andrews, A mathematical model for the continuous culture of microorganisms utilizing inhibitory substrates, Biotechnol. Bioeng., 10 (1968), 707-723. doi: 10.1002/bit.260100602.

[2]

E. BenincáB. BallantineS. P. Ellner and J. Huisman, Species fluctuations sustained by a cyclic succession at the edge of chaos, P. Natl. Acad. Sci. USA, 112 (2015), 6389-6394.

[3]

J. B. Collings, The effects of the functional response on the bifurcation behavior of a mite predator-prey interaction model, J. Math. Biol., 36 (1997), 149-168. doi: 10.1007/s002850050095.

[4]

E. J. Doedel and B. E. Oldeman, AUTO-07P: Continuation and bifurcation software for ordinary differential equations, http://cmvl.cs.concordia.ca/auto, 2012.

[5]

H. I. Freedman and G. S. K. Wolkowicz, Predator-prey systems with group defence: The paradox of enrichment revisited, Bull. Math. Biol., 48 (1986), 493-508. doi: 10.1007/BF02462320.

[6]

A. Gragnani and S. Rinaldi, A universal bifurcation diagram for seasonally perturbed predator-prey models, Bull. Math. Biol., 57 (1995), 701-712.

[7]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer-Verlag, New York, 1983.

[8]

C. S. Holling, The components of predation as revealed by a study of small-mammal predation of the European pine sawfly, Can. Entomol., 91 (1959), 293-320. doi: 10.4039/Ent91293-5.

[9]

C. S. Holling, The functional response of predators to prey density and its role in mimicry and population regulation, Mem. Entomol. Soc. Can., 97 (1965), 5-60. doi: 10.4039/entm9745fv.

[10]

Y. A. KuznetsovS. Muratori and S. Rinaldi, Bifurcations and chaos in a periodic predator-prey model, Int. J. Bifurcat. Chaos, 2 (1992), 117-128. doi: 10.1142/S0218127492000112.

[11]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, Springer-Verlag, New York, 1998.

[12]

D. LevyH. A. Harrington and R. A. Van Gorder, Role of seasonality on predator-prey-subsidy population dynamics, J. Theoret. Biol., 396 (2016), 163-181. doi: 10.1016/j.jtbi.2016.02.005.

[13]

Y. Li and D. Xiao, Bifurcations of a predator-prey system of Holling and Leslie types, Chaos Solitons Fractals, 34 (2007), 606-620. doi: 10.1016/j.chaos.2006.03.068.

[14]

R. M. May, Limit cycles in predator-prey communities, Science, 177 (1972), 900-902. doi: 10.1126/science.177.4052.900.

[15]

J. L. Ren and P. Li, Bifurcations in a seasonally forced predator-prey model with generalized Holling type Ⅳ functional response, Int. J. Bifurcat. Chaos, 26 (2016), 1650203, 19pp.

[16]

S. RinaldiS. Muratori and Y. A. Kuznetsov, Multiple attractors, catastrophes and chaos in seasonally perturbed predator-prey communities, Bull. Math. Biol., 55 (1993), 15-35.

[17]

S. Ruan and D. Xiao, Global analysis in a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472.

[18]

M. SchefferS. RinaldiY. A. Kuznetsov and E. H. van Nes, Seasonal dynamics of Daphnia and algae explained as a periodically forced predator-prey system, OIKOS, 80 (1997), 519-532. doi: 10.2307/3546625.

[19]

R. A. TaylorJ. A. Sherratt and A. White, Seasonal forcing and multi-year cycles in interacting populations: Lessons from a predator-prey model, J. Math. Biol., 67 (2013), 1741-1764. doi: 10.1007/s00285-012-0612-z.

[20]

R. A. TaylorA. White and A. Sherratt, How do variations in seasonality affect population cycles?, Proc. R. Soc. B, 280 (2013), 20122714-1764. doi: 10.1098/rspb.2012.2714.

[21]

G. S. K. Wolkowicz, Bifurcation analysis of a predator-prey system involving group defence, SIAM J. Appl. Math., 48 (1988), 592-606. doi: 10.1137/0148033.

[22]

H. ZhuS. A. Campbell and G. S. K. Wolkowicz, Bifurcation analysis of a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 63 (2002), 636-682.

[23]

MATLAB Version 8. 1 (R2013a). The MathWorks Inc., Natick, Massachusetts, 2013.

show all references

References:
[1]

J. F. Andrews, A mathematical model for the continuous culture of microorganisms utilizing inhibitory substrates, Biotechnol. Bioeng., 10 (1968), 707-723. doi: 10.1002/bit.260100602.

[2]

E. BenincáB. BallantineS. P. Ellner and J. Huisman, Species fluctuations sustained by a cyclic succession at the edge of chaos, P. Natl. Acad. Sci. USA, 112 (2015), 6389-6394.

[3]

J. B. Collings, The effects of the functional response on the bifurcation behavior of a mite predator-prey interaction model, J. Math. Biol., 36 (1997), 149-168. doi: 10.1007/s002850050095.

[4]

E. J. Doedel and B. E. Oldeman, AUTO-07P: Continuation and bifurcation software for ordinary differential equations, http://cmvl.cs.concordia.ca/auto, 2012.

[5]

H. I. Freedman and G. S. K. Wolkowicz, Predator-prey systems with group defence: The paradox of enrichment revisited, Bull. Math. Biol., 48 (1986), 493-508. doi: 10.1007/BF02462320.

[6]

A. Gragnani and S. Rinaldi, A universal bifurcation diagram for seasonally perturbed predator-prey models, Bull. Math. Biol., 57 (1995), 701-712.

[7]

J. Guckenheimer and P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Springer-Verlag, New York, 1983.

[8]

C. S. Holling, The components of predation as revealed by a study of small-mammal predation of the European pine sawfly, Can. Entomol., 91 (1959), 293-320. doi: 10.4039/Ent91293-5.

[9]

C. S. Holling, The functional response of predators to prey density and its role in mimicry and population regulation, Mem. Entomol. Soc. Can., 97 (1965), 5-60. doi: 10.4039/entm9745fv.

[10]

Y. A. KuznetsovS. Muratori and S. Rinaldi, Bifurcations and chaos in a periodic predator-prey model, Int. J. Bifurcat. Chaos, 2 (1992), 117-128. doi: 10.1142/S0218127492000112.

[11]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, Springer-Verlag, New York, 1998.

[12]

D. LevyH. A. Harrington and R. A. Van Gorder, Role of seasonality on predator-prey-subsidy population dynamics, J. Theoret. Biol., 396 (2016), 163-181. doi: 10.1016/j.jtbi.2016.02.005.

[13]

Y. Li and D. Xiao, Bifurcations of a predator-prey system of Holling and Leslie types, Chaos Solitons Fractals, 34 (2007), 606-620. doi: 10.1016/j.chaos.2006.03.068.

[14]

R. M. May, Limit cycles in predator-prey communities, Science, 177 (1972), 900-902. doi: 10.1126/science.177.4052.900.

[15]

J. L. Ren and P. Li, Bifurcations in a seasonally forced predator-prey model with generalized Holling type Ⅳ functional response, Int. J. Bifurcat. Chaos, 26 (2016), 1650203, 19pp.

[16]

S. RinaldiS. Muratori and Y. A. Kuznetsov, Multiple attractors, catastrophes and chaos in seasonally perturbed predator-prey communities, Bull. Math. Biol., 55 (1993), 15-35.

[17]

S. Ruan and D. Xiao, Global analysis in a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472.

[18]

M. SchefferS. RinaldiY. A. Kuznetsov and E. H. van Nes, Seasonal dynamics of Daphnia and algae explained as a periodically forced predator-prey system, OIKOS, 80 (1997), 519-532. doi: 10.2307/3546625.

[19]

R. A. TaylorJ. A. Sherratt and A. White, Seasonal forcing and multi-year cycles in interacting populations: Lessons from a predator-prey model, J. Math. Biol., 67 (2013), 1741-1764. doi: 10.1007/s00285-012-0612-z.

[20]

R. A. TaylorA. White and A. Sherratt, How do variations in seasonality affect population cycles?, Proc. R. Soc. B, 280 (2013), 20122714-1764. doi: 10.1098/rspb.2012.2714.

[21]

G. S. K. Wolkowicz, Bifurcation analysis of a predator-prey system involving group defence, SIAM J. Appl. Math., 48 (1988), 592-606. doi: 10.1137/0148033.

[22]

H. ZhuS. A. Campbell and G. S. K. Wolkowicz, Bifurcation analysis of a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 63 (2002), 636-682.

[23]

MATLAB Version 8. 1 (R2013a). The MathWorks Inc., Natick, Massachusetts, 2013.

Figure 1.  Bifurcation diagrams of the forced system with $a = 4$, $b = 0$, $c = 1$, $m = 5\pi$, $r = 4.8\pi$. (C) and (D) are partial enlargements of (A) and (B) respectively.
Figure 2.  Bifurcation diagrams of the forced system with $a = 4$, $b = 0$, $c = 1$, $m = 5\pi$
Figure 3.  Local enlargements of Fig. 2: (A)-amplification of Fig. 2a; (B) and (C)-amplification of Fig. 2b; (D)-amplification of Fig. 2c; (E)-amplification of Fig. 2d
Figure 4.  Bifurcation diagrams of the forced system with $a = 4$, $b = 0$, $c = 1$, $m = 5\pi$, $r = 3\pi$
Figure 5.  Bifurcation diagrams of the forced system with $a = 4$, $b = -1.5$, $c = 1$, $m = 5\pi$, $r = 4\pi$. The two diagrams in (C) and (D) are partial enlargements of (A)
Figure 6.  Bifurcation diagrams of the forced system with $a = 4$, $b = 2$, $c = 1$, $m = 5\pi$, $r = 7.5\pi$. The two diagrams in (C) and (D) are partial enlargements of (B)
Figure 7.  Bifurcation diagrams of the system (6) with $a = 4$, $b = -1.5$, $c = 1$, $m = 5\pi$, $r = 4\pi$, $d_0 = 1.95\pi$, $K_0 = 1.01$. (B), (C) and (D) are partial enlargements of (A)
Figure 8.  Bifurcation diagrams of the system (6) with $a = 4$, $b = 0$, $c = 1$, $m = 5\pi$, $r = 2.15\pi$, $d_0 = 0.85\pi$, $K_0 = 0.92$. (B) is a partial enlargement of (A)
Figure 9.  Bifurcation diagrams of the system (7) with $a = 4$, $b = -1.5$, $c = 1$, $m = 5\pi$, $r = 4\pi$, $d_0 = 1.95\pi$, $K_0 = 1.01$. (B) is a partial enlargement of (A)
Figure 10.  Bifurcation diagrams of the system (10) with $a = 4$, $b = 0$, $c = 1$, $m = 5\pi$, $r = 2.15\pi$, $d_0 = 0.85\pi$, $K_0 = 0.92$
Figure 11.  Obits in phase space (left) and corresponding Poincaré sections (right) for the case in Fig. 2a. (A) and (B)-quasiperiodic solution, (C) and (D)-chaotic solution through torus destruction, (E) and (F)-chaotic solution through cascade of period doublings
Figure 12.  Solutions for the case in Fig. 4a. (A)-orbits in phase space of a torus; (B)-Poincaré section corresponding to (A); (C)-orbits in phase space of a chaotic solution through torus destruction; (D)-Poincaré section corresponding to (C). Note that in (D), we have set the time $t$ large enough, yielding the chaotic solution consisting of several irregular segments. And in this case the torus is the stable one outside the unstable one arising from the subcitical Hopf bifurcation
[1]

Wan-Tong Li, Yong-Hong Fan. Periodic solutions in a delayed predator-prey models with nonmonotonic functional response. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 175-185. doi: 10.3934/dcdsb.2007.8.175

[2]

Hongwei Yin, Xiaoyong Xiao, Xiaoqing Wen. Analysis of a Lévy-diffusion Leslie-Gower predator-prey model with nonmonotonic functional response. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2121-2151. doi: 10.3934/dcdsb.2018228

[3]

Eduardo González-Olivares, Betsabé González-Yañez, Jaime Mena-Lorca, José D. Flores. Uniqueness of limit cycles and multiple attractors in a Gause-type predator-prey model with nonmonotonic functional response and Allee effect on prey. Mathematical Biosciences & Engineering, 2013, 10 (2) : 345-367. doi: 10.3934/mbe.2013.10.345

[4]

Gianni Gilioli, Sara Pasquali, Fabrizio Ruggeri. Nonlinear functional response parameter estimation in a stochastic predator-prey model. Mathematical Biosciences & Engineering, 2012, 9 (1) : 75-96. doi: 10.3934/mbe.2012.9.75

[5]

Haiying Jing, Zhaoyu Yang. The impact of state feedback control on a predator-prey model with functional response. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 607-614. doi: 10.3934/dcdsb.2004.4.607

[6]

Shanshan Chen, Junping Shi, Junjie Wei. The effect of delay on a diffusive predator-prey system with Holling Type-II predator functional response. Communications on Pure & Applied Analysis, 2013, 12 (1) : 481-501. doi: 10.3934/cpaa.2013.12.481

[7]

Sze-Bi Hsu, Tzy-Wei Hwang, Yang Kuang. Global dynamics of a Predator-Prey model with Hassell-Varley Type functional response. Discrete & Continuous Dynamical Systems - B, 2008, 10 (4) : 857-871. doi: 10.3934/dcdsb.2008.10.857

[8]

Zhijun Liu, Weidong Wang. Persistence and periodic solutions of a nonautonomous predator-prey diffusion with Holling III functional response and continuous delay. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 653-662. doi: 10.3934/dcdsb.2004.4.653

[9]

Haiyin Li, Yasuhiro Takeuchi. Dynamics of the density dependent and nonautonomous predator-prey system with Beddington-DeAngelis functional response. Discrete & Continuous Dynamical Systems - B, 2015, 20 (4) : 1117-1134. doi: 10.3934/dcdsb.2015.20.1117

[10]

Eric Avila-Vales, Gerardo García-Almeida, Erika Rivero-Esquivel. Bifurcation and spatiotemporal patterns in a Bazykin predator-prey model with self and cross diffusion and Beddington-DeAngelis response. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 717-740. doi: 10.3934/dcdsb.2017035

[11]

Jun Zhou, Chan-Gyun Kim, Junping Shi. Positive steady state solutions of a diffusive Leslie-Gower predator-prey model with Holling type II functional response and cross-diffusion. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3875-3899. doi: 10.3934/dcds.2014.34.3875

[12]

Zengji Du, Xiao Chen, Zhaosheng Feng. Multiple positive periodic solutions to a predator-prey model with Leslie-Gower Holling-type II functional response and harvesting terms. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1203-1214. doi: 10.3934/dcdss.2014.7.1203

[13]

Shanshan Chen, Jianshe Yu. Stability and bifurcation on predator-prey systems with nonlocal prey competition. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 43-62. doi: 10.3934/dcds.2018002

[14]

H. W. Broer, K. Saleh, V. Naudot, R. Roussarie. Dynamics of a predator-prey model with non-monotonic response function. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 221-251. doi: 10.3934/dcds.2007.18.221

[15]

Xiaoling Zou, Dejun Fan, Ke Wang. Stationary distribution and stochastic Hopf bifurcation for a predator-prey system with noises. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1507-1519. doi: 10.3934/dcdsb.2013.18.1507

[16]

Seong Lee, Inkyung Ahn. Diffusive predator-prey models with stage structure on prey and beddington-deangelis functional responses. Communications on Pure & Applied Analysis, 2017, 16 (2) : 427-442. doi: 10.3934/cpaa.2017022

[17]

Jicai Huang, Sanhong Liu, Shigui Ruan, Xinan Zhang. Bogdanov-Takens bifurcation of codimension 3 in a predator-prey model with constant-yield predator harvesting. Communications on Pure & Applied Analysis, 2016, 15 (3) : 1041-1055. doi: 10.3934/cpaa.2016.15.1041

[18]

Jicai Huang, Yijun Gong, Shigui Ruan. Bifurcation analysis in a predator-prey model with constant-yield predator harvesting. Discrete & Continuous Dynamical Systems - B, 2013, 18 (8) : 2101-2121. doi: 10.3934/dcdsb.2013.18.2101

[19]

Xiaoyuan Chang, Junjie Wei. Stability and Hopf bifurcation in a diffusive predator-prey system incorporating a prey refuge. Mathematical Biosciences & Engineering, 2013, 10 (4) : 979-996. doi: 10.3934/mbe.2013.10.979

[20]

Jian Zu, Wendi Wang, Bo Zu. Evolutionary dynamics of prey-predator systems with Holling type II functional response. Mathematical Biosciences & Engineering, 2007, 4 (2) : 221-237. doi: 10.3934/mbe.2007.4.221

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (112)
  • HTML views (344)
  • Cited by (1)

[Back to Top]